← Return to Macular Degeneration and Osteoporsis Medication: possible link?

Discussion
Comment receiving replies
@imallears

@sut Hi, I have stable dry MD but I know there have been studies done on the relationship between bisphosphonates like Fosamax and wet MD. Several studies found an increase in wet MD for people who have been on these drugs for 3 or more years. I can’t cite any studies at the moment but if you search for Bisphosphonates and wet AMD you will come across them. I found out about this by accident because I was looking at the fact that these drugs may actually help hearing loss and further research is being done in that area.

While I appreciate all the scientific studies being done I sometimes want to throw my hands up in the air. What’s good for one thing is bad for another.
A lot of these drugs are being repurposed. I am very interested in hearing more from you and your ultimate decision. I stopped some of the osteoporosis Drugs over 20 years ago…… @sue225 had a good suggestion.

FL Mary

Jump to this post


Replies to "@sut Hi, I have stable dry MD but I know there have been studies done on..."

#imallers Hi just read this post I have the dry M.D and don't use any osteoporosis drugs but do get my calcium What do you take for your bones?I'd be interested in hearing from you .Linda

No decision yet. I find it difficult to comprehend all the facts in the studies. There are so many variables. When I saw there were studies on Ostoporosis Med. and people with AMD, I felt I needed to research more before going back on the Osteoporosis Med. Especially since Dr. recommends me taking twice the dosage as before. My bone scan in June showed a slight improvement taking diagnosis back to Osteopenia stage. I was on for two years and ask to be taken off due to a lot of problems with acid reflux. I had been on Actonel many years ago for about 6-8 years but Dr. agreed then I should go off it. I take calcium and V-D daily. When I went on Alendronate 2 years ago it conincidently was when my AMD went from Dry to Wet in left eye and now that eye is really bad. I received Eyelea injections in it every 4 weeks and Avastin in right eye every 8 weeks. If my right eye worsens, it will severly affect anything I can still do requiring some sight. Since I am active, exercise, eat pretty good, I am thinking I will not go back on Alendronate until I can judge better how my AMD is. I am just to skeptical. I do not want to influence anyone as all situations are different. This is just my particular situation.

  Request Appointment